Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 169, NWS Bismarck, ND

August 27, 2003Grant County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 27, 2003, 5:47 PM MDT for Grant County, North Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 5:47 PM MDT (23:47 UTC)
Expired
Aug 27, 2003, 6:30 PM MDT
In force
43 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Grant County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 3:20 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 429 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
429 m²/s²
0-3 km storm-relative helicity
519 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WUUS53 KBIS 272347
SVRBIS
NDC037-280030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
546 PM MDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 630 PM MDT

* AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CARSON...OR ABOUT 46 MILES SOUTHWEST OF
  BISMARCK...MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARSON AT 550 PM MDT
  LARK AT 610 PM MDT
  RURAL NORTHEASTERN GRANT COUNTY AT 615 PM MDT

STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM...BUT THERE WILL BE
LITTLE RAIN. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4668 10206 4607 10167 4630 10108 4637 10133
          4662 10133

$$
SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:10 PM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 27, 2:10 PM MDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT WED AUG 27 2003

PROBLEMS THIS EVENING...FIRE WEATHER THREAT...SEVERE WEATHER
THREAT...

DEEPENING LOW PRESSURE OVER EASTERN MT WILL MOVE OVER WESTCENTRAL ND
THIS EVENING. LOW LEVEL JET ADVECTING MID 50S TO NEAR 60 DEW POINTS
INTO REGION. THUNDERSTORMS POTENTIAL LOOKS GOOD CENTRAL FOR TONIGHT.
RED FLAG WARNING CONTINUES UNTIL 8 PM TONIGHT.

AS SFC LOW DEPARTS THURSDAY...NORTHWEST WINDS WILL USHER IN MUCH
COOLER AIR SO FIRE WEATHER THREAT SHOULD DIMINISH. CYCLONIC FLOW
ALOFT WILL CONTINUE THE THREAT FOR SHOWERS ACROSS MUCH OF NORTH
AKOTA THUNSDAY NIGHT INTO FRIDAY. SFC HIGH WILL BUILD INTO THE
REGION OVER THE WEEKEND...WITH THE NEXT THRAT FOR PRECIPITAION ON
TUESDAY. AUTUMN LIKE TEMPERATURES WILL BE THE RULE INTO THE
EXTENDED.

.BIS...RED FLAG WARNING...ALL ZONES...UNTIL 8 PM THIS EVENING

WA
Hazardous weather outlook, Aug 27, 3:50 AM MDT, 13 hours 57 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-280945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
450 AM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS OVER
CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. PRIMARY
THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

A RED FLAG WARNING IS IN EFFECT FOR ALL WESTERN AND CENTRAL
NORTH DAKOTA TODAY AND EARLY EVENING DUE TO STRONG SOUTH
WINDS AND POSSIBLE DRY LIGHTNING ACTIVITY. WINDS WILL SWITCH
TO THE NORTHWEST GUSTING TO 25 MPH IN THE WEST THIS AFTERNOON
AND SWITCH TO THE NORTHWEST...REMAINING GUSTY OVER CENTRAL
NORTH DAKOTA LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
OVER CENTRAL NORTH DAKOTA.

TURNER

In the hours before

Local storm report, Aug 27, 4:43 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
543 PM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0539 PM    KILLDEER                  ND   63 MPH TSTM GUST
08/27/03   DUNN                           REPORTED BY AUTOMATED
                                          WEATHER STATION.

NNNN
Local storm report, Aug 27, 5:32 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

632 PM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0605 PM    15 E HAYNES               ND   WIND DAMAGE

08/27/03   ADAMS                          REPORTED BY PUBLIC.

                                          FOUR INCH TREE LIMBS

                                          DOWN IN THE TOWN OF

                                          NORTH LEMMON.

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:39 PM MDTSevere Thunderstorm WarningBISDunn66 min
Aug 27, 4:51 PM MDTSevere Thunderstorm WarningBISAdams39 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.